California, 2017

Heavy Rain in California, February 26, 2017

February 26, 2017 · NWS EKA · 1 event in 1 county or zone

Following the very wet first three quarters of February, the last few days saw cold, showery systems move through the region from February 24th to the 28th. Light mountain snow was reported but nothing too significant.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

Following the very wet first three quarters of February, the last few days saw cold, showery systems move through the region from February 24th to the 28th. Light mountain snow was reported but nothing too significant. The primary impacts were more rock and land slides caused by freezing and thawing of water in the cracks of rocks along roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Feb 26, 4:34 AM PST, 6 hours 56 minutes earlier.

Area forecast discussion, Feb 26, 4:34 AM PST, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
434 AM PST Sun Feb 26 2017

.SYNOPSIS...
Light rain will develop from north to south today, before
precipitation becomes more showery this evening through Tuesday.
Higher elevation snowfall is likely as well, mainly for locations
above 1000 feet, with moderate accumulations expected above 1500
feet. Drier conditions will return for the middle of the week, with
more wet weather expected by next weekend.

&&

.DISCUSSION...
.SHORT TERM...
(Today through Tuesday evening)

Throw another log on the fire folks, as more wet weather is on the
way. A storm system, currently located near the Washington coast,
will continue to drop south during the next 48 hours. Light rain
will develop ahead of this feature by early this afternoon for the
northern half of the forecast area, continuing south through the
day. As the storm moves overhead tonight and continues southward
tomorrow, precipitation will become more showery in nature. Rainfall
amounts look to be in the 1 inch to 1.5 inch range for Del Norte
County by Tuesday afternoon, with amounts dropping into the 1/4 to
3/4 inch range for Humboldt County, and generally in the 1/10 to 1/4
inch range south and east of there.

Another challenge with this storm will be forecasted snowfall
amounts. Colder air is beginning to filter into the region in the
northwesterly flow aloft, with the latest sounding from the
McKinleyville profiler showing snow levels running near 1800 feet,
which dropped from around 2300 feet yesterday afternoon. These snow
levels will drop to near or slightly below 1500 feet north of
highway 299, bottoming out near 2000 feet along highway 36, and in
the 2000 to 2500 feet range across Mendocino County. The tricky part
will be monitoring these levels, as a few times this year models
underestimated this, resulting in higher snowfall ratios/amounts.

The main impacts will be at pass level, where light to moderate
precipitation rates will lead to several inches of accumulation,
with locations above 1500 feet receiving 4 to 7 inches. Lighter
snowfall accumulations are also expected slightly below that, with
folks who live in the ~1000 to 1500 feet range seeing at least an
inch or two.

.LONG TERM...
(Wednesday through Saturday)

Get the lawn mower out, as we'll have a few days of dry weather for
the middle to end of the work week. Weak riding aloft will build
across the region during this time, keeping any disturbances in the
upper-level flow to remain north of the state. As heights continue
to rise, subsidence will help maintain mainly clear skies. However,
another storm system approaching Northwestern California will
flatten this ridge, with light precipitation returning just in time
for next weekend. /PD

&&

.AVIATION...
Mostly clear skies across all terminals overnight. With light
winds, some low clouds and fog are trying to sneak in and out of
Crescent City and Arcata airports early this morning. However, the
time window for the low clouds to form is very limited. The mid
and high clouds from the next system is already moving into the
area from the north. Do expect increasing mid and high clouds this
morning. Showers should start in Crescent City and Arcata this
morning. Winds will be increasing and becoming gusty, with heavier
rain showers reducing visibilities and ceilings this afternoon.
Do expect the showers tapering off this evening. Conditions will
lower to MVFR during heavier showers. Ukiah will be on the
southern fringe of this system, thus they should stay VFR for the
forecast period. /RCL

&&

.MARINE...
Relatively light winds and low seas this morning over NW
California coastal waters, before the next system moves into the
area from the north this morning. As the system approaches the area
from the north, the winds will shift to the west and increase. Do
expect west wind to 20 kt with gusts to 30 kt for the northern
waters. The winds in the southern half will be somewhat less. Thus,
have a small craft advisory in effect for the northern waters from
this morning into tonight. By tomorrow morning, the system will move
inland, and high pressure will build in from behind. Expect
northerly winds to persist from Monday through the end of the work
week.

This morning, the seas was consisted of mostly from swell, with wave
period of around 15 seconds. The short period wind wave is fairly
weak, at around 2 feet at around 4 to 10 seconds. The combined seas
is around 7 feet this morning. Do expect the combined seas to
increase to 10 to 12 feet for the northern waters later this
afternoon into this evening with the swell brought in by the west to
northwest winds. Do expect 8 to 10 foot seas to continue into Monday
morning. After that, expect wave heights to fluctuate between 6 to 8
feet.  /RCL

&&

.SNEAKER WAVE POTENTIAL...
Models are indicating there is a moderate possibility for sneaker
wave to occur along coastal beaches through the morning into
early afternoon. We have a long period wave group at around 15 to
20 seconds. At the same time, we will have high tide coming in
this morning. These two factors are favorable for sneaker wave
formation. However, if the westerly winds bring in shorter period
wind waves, that will reduce the potential for sneaker wave. Kept
the beach hazard statement as is. The threat for sneaker wave
should diminish starting this afternoon. /RCL

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement until 1 PM PST this afternoon for CAZ109.

     Winter Weather Advisory from 8 AM this morning to 4 AM PST
     Monday for CAZ102-105>108.

     Beach Hazards Statement until noon PST today for CAZ101-103-104.

NORTHWEST CALIFORNIA COASTAL WATERS...Beach Hazards Statement until noon PST today for PZZ410.

     Small Craft Advisory from 9 AM this morning to 4 AM PST Monday
     for PZZ470.

     Small Craft Advisory from 9 AM this morning to 5 PM PST this
     afternoon for PZZ450.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Feb 26, 3:33 AM PST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
333 AM PST Sun Feb 26 2017

CAZ101-103-109-271145-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
333 AM PST Sun Feb 26 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A risk of sneaker waves will exist for area beaches through 1 PM this
afternoon. Please refer to the latest beach hazard statement for
additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105>108-271145-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
333 AM PST Sun Feb 26 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 4 AM
PST MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect. Precipitation will
gradually increase in coverage today and persist through the late
evening, before becoming more showery overnight. Colder air moving
into the region will drop snow levels to near 1500 feet, with
moderate snowfall accumulations likely. Please refer to the latest
winter storm watch statement for additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. However, any
snowfall reports would be appreciated.

CAZ104-110>113-271145-
Southwestern Humboldt-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
333 AM PST Sun Feb 26 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Showers will develop today and persist through early Monday. These
showers, combined with a cold air mass, will result in light snow
for elevations above 1500 feet. Accumulations of 1 to 2 inches are
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time. However, any
snowfall reports would be appreciated.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Humboldt

When
February 26, 11:30 AM PST to 4:45 PM PST
Where
Humboldt County, 1.54 mi NE of Weitchpec
Property damage
$3.5 million
Reported by
Department of Highways
Coordinates
41.194, -123.677

Roadway sinks and slipouts along Highway 96 from mile post 24 to 36.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682320.